Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Burning Up
    avatar
    Nat8469 posted:
    Hi! I am 51yr old female and I still get my period every 28 days but I have hot flashes all during the day and very bad night sweats, could please let me know if that's a sign of menopause?
    Reply
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear Nat: Thanks for writing about a very important topic for women in the perimenopause (a 4-5 year transition into true menopause). What you have described is a CLASSIC issue during the menopause transition.

    Our aging ovaries with their "old eggs" become less responsive to the normal hormonal cyclic patterns. An analogy would be the old maid popcorn kernels at the bottom of the pan. Most of the eggs in the ovaries have popped effectively. We begin to miss ovulations, or if they occur, less progesterone is produced. To compensate for this, the brain "turns up the controls on the stove" to try and get the last ovarian follicles to ovulate. Like our popcorn analogy, when the hormonal stimulation is turned way up by the hypothalamus, the last few of the ovarian follicles do ovulate---sometimes two or three at a time, because of the increased stimulation. (This is one factor in the increased number of twins born to older mothers).

    The overall effect is that hormone levels are rapidly rising and then falling and then rising again. This produces the varying intensity of hot flashes that confounds both women and their GYNs during perimenopause.

    Flashes are the second most often reported symptom by perimenopausal women. Hot flashes and night sweats can onset during perimenopause, and generally peak during the first two years after the last menstrual period.

    Yet other medical conditions can prompt flashes and/or night sweats. These include: hyperthyroidism, infections (eg HIV/AIDS, TB, malaria), some types of cancers (eg pancreas, adrenal gland, leukemia), generalized anxiety/panic, and autoimmune disorders. Many women have noted a sensation of flushing when the sympathetic nervous system ("fight or flight" response) is activated. Apparently this is the connection between sleep apnea and night sweats. The sympathetic nervous system gets triggered by low oxygen levels. Even being a heavy cigarette smoker can be linked to more hot flash activity as smoking decreases blood estrogen levels. Lastly, some medications (eg serotonin [SSRI>antidepressants, raloxifene, and others) have been noted to prompt flashes. If your flashes appeared after starting a new medication be sure to ask your pharmacist if flashes are noted as a possible side effect.

    Given the severity of your flashes you should see your GYN. They may wish to do a blood FSH level to document perimenopause--or they want to discuss treatment options to see if the symptoms can be resolved.

    Yours,
    Jane


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.